Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 12, NWS Newport/Morehead City, NC

May 20, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at May 20, 2017, 8:00 PM EDT. It took effect at May 21, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 20, 2017, 8:00 PM EDT (00:00 UTC)
In effect from
May 21, 2017, 8:00 AM EDT
Expired
May 21, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

540 
WHUS42 KMHX 210000
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
800 PM EDT SAT MAY 20 2017

...HIGH RIP CURRENT RISK NORTH OF CAPE HATTERAS SUNDAY...

.ONSHORE WINDS AND LINGERING SWELL WILL BRING A HIGH RISK OF RIP
CURRENTS ALONG THE BEACHES FROM CAPE HATTERAS NORTH ON SUNDAY.

NCZ103-210800-
/O.NEW.KMHX.BH.S.0012.170521T1200Z-170522T0000Z/
OUTER BANKS DARE-
800 PM EDT SAT MAY 20 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING.

* HAZARDS...HIGH RIP CURRENT RISK.

* LOCATION...BEACHES FROM CAPE HATTERAS TO DUCK.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 10 AM SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
1 follow-up statement
365 
WHUS42 KMHX 210749
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
349 AM EDT SUN MAY 21 2017

...HIGH RIP CURRENT RISK NORTH OF CAPE HATTERAS SUNDAY...

.ONSHORE WINDS AND LINGERING SWELL WILL BRING A HIGH RISK OF RIP
CURRENTS ALONG THE BEACHES FROM CAPE HATTERAS NORTH ON SUNDAY.

NCZ103-212000-
/O.CON.KMHX.BH.S.0012.170521T1200Z-170522T0000Z/
OUTER BANKS DARE-
349 AM EDT SUN MAY 21 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS 
EVENING...

* HAZARDS...HIGH RIP CURRENT RISK.

* LOCATION...BEACHES FROM CAPE HATTERAS TO DUCK.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP 
  CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, 
  WHICH WILL OCCUR AROUND 10 AM SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 20, 5:39 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 20, 5:39 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
539 PM EDT Sat May 20 2017

.SYNOPSIS...
A weak cold front will push south through the area this evening,
then return north as a warm front Sunday night. A period of
unsettled weather for Monday through Thursday as several low
pressure areas move through the region. Drier and more
seasonable airmass for the end of the week as high pressure
finally builds in.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 500 PM Saturday...Band of showers/tstms with a few strong
to severe storms with large hail and wind gusts around 60 MPH
from near HSE to PGV will push SSW across area this evening
ahead of cold front boundary. Lift and convergence will be
enhanced with intersection of sea breeze which has pushed to
near EWN-OAJ line. Activity expected to weaken with loss of
heating after 8 pm and will carry decreasing POP trend through
midnight but lingering slight chance of showers overnight with
models indicating some light QPF potential. Widespread low
clouds expected to develop across area overnight with frontal
inversion. Min temps from around 60 northern Outer Banks to mid
60s south.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 500 PM Saturday...Cool-sector wedge conditions expected
most of the day with high pressure extending over area from
north to northeast, keeping frontal boundary stalled to south.
Forecast soundings indicate widespread low cloudiness gradually
lifting during the day, but unstable conditions above inversion
enough to support isolated showers north and west in morning and
isolated storms inland of coast during afternoon. Max temps from
around 70 northern Outer Banks to around 80 south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 4 PM Sat...A cold front will stall near the NC coast on
Monday, and allow a series of low pressure systems to travel along
it though mid week and provide rounds of rain and thunderstorms.
An upper trough will slowly deepen across the eastern half of
the CONUS and rotate through by late week ending the unsettled
patter and bringing drier and more seasonable temps to the area.

Sunday night...The front to the south will lift north as a weak
warm front Sunday night bringing a small chance for some
isentropically driven showers. Lows are mild with readings in
the 60s.

Monday...A cold front is expected to approach from the west
Monday and will provide widespread showers and thunderstorms by
afternoon, best chances interior zones. Periods of showers and
embedded thunder continue overnight as the front moves east but
weakens. Highs Monday in the low/mid 80s with lows Mon night
in the 60s.

Tuesday...This appears to be the best chance of widespread rain,
as 20/12Z global model suite in good agreement on timing of
significant short wave rotating around base of long wave trough.
E NC risides under right exit region of jet streak across the
Appalachians which acts to enhance lift and promote sfc
cyclgenesis across NC. Soaking rain and embedded thunderstorms
look to be a good bet, with long skinny CAPE profiles and deep
warm cloud cloud layer indicative of threat for some heavy rain
at times. Continue to indicate likely pops for Tue into Tue
evening.

Wednesday...More of the same is expected on Wednesday with
continued rounds of rain showers and embedded thunderstorms as
the area remains east of deep upper low with another potential
shortwave rounding the base of it. Will cap pops at just 50-60
percent for now as timing of this feature still a long way out.

Thursday...Deep trough finally makes headway and advances
towards and across the East Coast though will indicate high
chance pops as E NC could remain in warm sector until late in
the day so cannot rule out one more day of unsettled weather.

Friday through Saturday...Good model agreement on trough
pivoting through by Friday and dry and relatively cooler air
mass moving in. Temps near climo with highs should be generally
around 80 with lows in the mid/upr 50s interior with low 60s
coast.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 145 PM Saturday...VFR conditions should prevail most of
afternoon but due expect period of sub-VFR with scattered TSTMs
moving NNE-SSW across TAF sites 21-01Z. Behind the cold front
this evening, lower stratus expected to develop with frontal
inversion and NE winds around 10 KT, with CIGs lowering to IFR
03Z-06z. CIGs slowly improving to MVFR around 15Z Sunday.
widespread MVFR and perhaps IFR is likely to form given low-
level inversion and cooler northeast flow.

Long Term /Sunday Night through Thursday/...
As of 4 PM Sat...Most of the period will be plagued with rain
showers and occasional thunderstorms as a cold front stalls over
the region through Wednesday, leading to ocnl MVFR/IFR conditions.

&&

.MARINE...
Short Term /through Sunday/...
As of 500 PM Saturday...Cold front has pushed to near HAT-
Pamlico river line and on track to push SSW across rest of
waters this evening. Northern waters and sounds will see period
of N-NE winds 15-20 KT with some gusts to 25 KT early with 10-15
KT mainly for southern waters. Latest model guidance does
indicate N-NE winds 10-15 Kt persisting Sunday morning, then
becoming E-NE in afternoon.

Seas will build to 4-5 feet over northern-most waters early this
evening, spreading to central waters overnight. Elevated seas
will persist through Sunday.

Long Term /Sunday Night through Thursday/...
As of 4 PM Sat...Winds will turn SE Sun night as warm front
lifts northward. Winds turn SW and inc Mon into Mon night though
will remain sub SCA. A cold front will stall around the NC
coast by Tuesday, and there is much uncertainty exactly where
the front will stall. Nevertheless, southeast of the front
winds will be gusty out of the SW 15-25 knots with SCA
developing Tuesday night, and north of the front winds will be
out of the SE. The front will remain stalled through Wednesday
when most of the E NC waters will remain in 15-25 kt SW winds.
Seas will remain high with waves above 6 ft through Thur.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...TL
AVIATION...JBM/TL
MARINE...JBM/TL
Hazardous weather outlook, May 20, 8:00 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
800 PM EDT Sat May 20 2017

NCZ103-220000-
Outer Banks Dare-
800 PM EDT Sat May 20 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING NORTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>095-098-104-220000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Hyde-
800 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 20, 4:18 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             7 S FAIRFIELD           35.45N  76.24W
05/20/2017  E1.00 INCH       OUTER BANKS HYDE   NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED QUARTER-SIZE HAIL AT
            INTERSECTION OF HWY 264 AND HWY 94.

&&

EVENT NUMBER MHX1700120

JBM
Local storm report, May 20, 4:31 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
431 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 E PANTEGO             35.59N  76.63W
05/20/2017  E0.75 INCH       BEAUFORT           NC   PUBLIC

            DIME-SIZED HAIL NEAR PANTEGO.

0419 PM     TSTM WND GST     2 E PANTEGO             35.59N  76.63W
05/20/2017  M64 MPH          BEAUFORT           NC   PUBLIC

            PUBLIC REPORT OF 64 MPH WIND GUST MEASURED ON PERSONAL
            WEATHER STATION.

&&

EVENT NUMBER MHX1700121
EVENT NUMBER MHX1700122

JBM
Special weather statement, May 20, 4:42 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
442 PM EDT SAT MAY 20 2017

NCZ029-044-080-081-091-093>095-202145-
Craven-Beaufort-Lenoir-Mainland Hyde-Martin-Pamlico-Carteret-Pitt-
442 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LENOIR...
SOUTHWESTERN MAINLAND HYDE...NORTHWESTERN CRAVEN...EASTERN PITT...
SOUTHWESTERN MARTIN...BEAUFORT...NORTHEASTERN CARTERET AND PAMLICO
COUNTIES...

At 441 PM EDT, radar indicated strong thunderstorms were located
along a line extending from River Road to near Ransomville. Movement
was south at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Greenville, New Bern, Washington, Winterville, River Road, Grifton,
Belhaven, Ransomville, Pinetown, Vanceboro, Pitt Greenville Airport,
Dowdy Ficklen Stadium, Aurora Ferry Terminal, Goose Creek State Park,
East Carolina University, Bayview Ferry Terminal, Bayboro,
Chocowinity, Alliance and Aurora.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3553 7654 3501 7648 3522 7743 3582 7737
TIME...MOT...LOC 2041Z 354DEG 23KT 3552 7702 3542 7662

31
Local storm report, May 20, 5:54 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
554 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             8 SSW WILLIAMSTON       35.74N  77.11W
05/20/2017  E0.75 INCH       MARTIN             NC   EMERGENCY MNGR

            PENNY SIZE HAIL NEAR CRATT ROAD.

&&

EVENT NUMBER MHX1700123

JBM
Special weather statement, May 20, 6:07 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
607 PM EDT SAT MAY 20 2017

NCZ093-095-202300-
Craven-Carteret-
607 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CRAVEN AND
CARTERET COUNTIES...

At 606 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Neuse Forest to near Cedar Island.
Movement was southeast at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
New Bern, Havelock, Morehead City, Newport, Cedar Island, Harkers
Island, Sealevel, Marshallberg, Davis, Smyrna, Merrimon, Straits,
Atlantic, Pine Knoll Shores, Neuse Forest, Cedar Island Ferry
Terminal, Cherry Branch Ferry Terminal, Michael J Smith Airport and
Oceana Pier.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3467 7681 3468 7686 3506 7699 3506 7692
      3503 7693 3500 7688 3503 7687 3496 7680
      3500 7671 3505 7671 3502 7669 3505 7667
      3504 7640 3521 7602 3512 7594 3507 7601
      3511 7594 3493 7578 3485 7593 3464 7615
TIME...MOT...LOC 2206Z 333DEG 15KT 3501 7689 3498 7636 3512 7606

TL
Local storm report, May 20, 6:11 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
611 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     MARINE TSTM WIND CEDAR ISLAND            35.00N  76.33W
05/20/2017  M66 MPH          CARTERET           NC   MESONET

            REPORTED BY MESONET SENSOR AT THE FERRY TERMINAL

&&

EVENT NUMBER MHX1700124

SEK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:29 PM EDTSmall Craft AdvisoryMHX13 hr

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.